|anabolics and hiv - Sarcopenia and Sculptra
Jan 10, 2006
i noticed you answered someone's question on anabolics and hiv, and i just wanted to offer some of my own wisdom and experience.
first of all, you mentioned that one isn't likely to lose weight involuntary from hiv infection (oi's) as long as one's cd4 is above 200. well hiv wasting very often doesn't involve weight loss at all for some time. sarcopenia is the syndrome hiv-ers deal with, and it involves the loss and degradation of lean body mass with increased fat in its place. so one can be wasting muscle mass from their hiv infection and not change weight for years before their overall body mass begins to wane.
so when someone is asking you about hiv wasting, and you're answering with comments about weight loss, you're already failing to even speak the same language as your patient. the patient doesn't want to acquire the "hiv look" which often times develops in the absence of any weight loss at all. it's a flimsy dilapidated look. the look of muscle collapse, and fatty tissue in its place.
now the problem with anabolics is that they increase the body's energy needs. so that the body burns this newly developed fat down. and there becomes this relationship between the sarcopenia (muscle converting into fat), and the anabolics use of the fat. and sometimes the anabolics even use less lean muscle tissue to fuel the harder muscles as well. basically, anabolics do puff up one's harder leaner muscles, but ultimately lead to that wasted "look" much faster than if one didn't use them at all. one winds up with a decreased body cell mass because much of the softer muscle tissue is burned right up by the new energy demands from the presence of anabolics.
of course, much of this is masked and convoluted by words like "lipoatrophy" and "lipodystrophy".
but believe me when i tell you that hiv positive patients are still in a state of sarcopenia while on their antiretrovirals - you just can't measure this in general pounds of weight, because the inverse porportion of muscle and fat shifts, often keeping the same overall weight. but many still see the slow changes in their body shape.
and using anabolics will make one appear muscular for the first few months, but shortly thereafter, the patient will notice an increased boniness if he or she is so perceptive. because he/she will be burning more fat and soft muscle tissue than ever before while merely squeezing extra nitrogen into his/her harder muscle cells for a temporary puffing up.
excuse my scattered style of writing - i'm not the greatest organizer of my thoughts. but this is stuff everyone should be aware of - or at least hear about from another person's personal experience and discussions with hundreds of others.
| Response from Dr. Pierone
Hello and thanks for posting.
There is no question that anabolics play a role in management of HIV infection. The previous question was whether someone with HIV infection not on meds and with good CD4 counts should preemptively use anabolics to build muscle mass (the short answer is no).
I suppose that is time to add another term - 'sarcopenia' to the convoluted nomenclature of HIV-associated body changes along with lipoatrophy, lipohypertrophy, lipodystrophy, and fat redistribution syndrome.
The term sarcopenia was introduced by Irwin Rosenberg in 1988 at a gerontology meeting in order to give a name to loss of lean body mass that accompanies the ageing process. It has Greek derivations - penia means loss of and sarx is flesh.
If this was a straight-forward problem then we would not have so many competing names. But the morphologic changes that occur with HIV infection are complex and have overlapping features which may include peripheral fat loss, increased intra-abdominal fat deposition, and muscle mass loss.
The flimsy 'dilapidated look' is what one sees amongst the middle aged professional men in a country club locker room, the 'HIV look' is entirely different. .
The "HIV look" that many of my patients are frightened about is facial lipoatrophy. If this complication does occur, the decline in quality of life can be dramatic. Facial appearance is such an integral part of identity so negative changes have major implications.
This loss of facial fat is one of the characteristic complications of antiretroviral therapy and is likely related to mitochondrial toxicity of fat cells. The agents most closely linked to fat loss are d4T (Zerit) and AZT (zidovudine, Retrovir, also found in Combivir and Trizivir). This is one of the reasons that clinicians have been switching patients off these drugs and are less likely to use them in treatment-nave patients. Sculptra has also been approved for HIV-associated facial lipoatrophy, works quite well, but has not been utilized nearly enough because of cost and access issues. The company has one of the best patient-assistance programs around. But the injection fees are beyond the budget of many patients and most insurance companies do not cover the procedure.
Thanks for your thoughts on this complicated issue.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Can I Use To Stop The Itching Of The Shingles?
- What Can I Use Over The Counter To Treat Bacterial Vaginosis?
- What Are My Chances Of Getting Chlamydia From Someone Who Already Has It?
- Unique Characteristics Of Syphilis
- Transmission Of Hpv Amongst Gay Men
- What Are The Chances Of High Risk Hpv Turning Into Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.